Texas, 2011

Flash Flood and Damaging Wind in Texas, July 26, 2011

July 26, 2011 · NWS EPZ · 2 events in 1 county or zone

An upper high was centered over Texas with a south-southwest flow aloft bringing abundant moisture and thunderstorms to El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper high was centered over Texas with a south-southwest flow aloft bringing abundant moisture and thunderstorms to El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 26, 2:23 PM MST, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 26, 2:23 PM MST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
323 PM MDT TUE JUL 26 2011

.SYNOPSIS...
WE WILL CONTINUE TO SEE A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY INTO THE WEEKEND. TEMPERATURES WILL
CONTINUE TO RUN A FEW DEGREES ABOVE NORMAL AS UPPER LEVEL HIGH
PRESSURE WILL LIMIT OUR RAIN CHANCES AND KEEP US MOSTLY SUNNY AND
WARM.

&&

.DISCUSSION...
TO OPPOSING FORCES AT PLAY TODAY. WE HAVE A DECENT AMOUNT OF
MOISTURE IN THE LOW LEVELS...BUT ALOFT WE HAVE HIGH PRESSURE AND
SOME PRETTY WARM TEMPERATURES. RIGHT NOW THE MOISTURE IS TAKING
ADVANTAGE OF THE HIGHER TERRAIN AND HAS ALREADY KICKED OFF SOME
DECENT ACTIVITY...BUT NOT MUCH OF IT IS MOVING OFF THE HIGH
TERRAIN...YET. I THINK THAT WILL BE A BIT MORE CHALLENGING
CONSIDERING THE CONDITIONS ALOFT. I THINK OUR BEST CHANCE FOR RAIN
WILL STAY OUT WEST OF THE CONTINENTAL DIVIDE...THOUGH A CAN'T RULE
OUT ANY RAIN EAST OF THAT AREA. BASICALLY THE SAME CONDITIONS FOR
WEDNESDAY WITH SCATTERED POPS WEST...ISOLATED EAST. BY THURSDAY
THE RIDGE WILL BEGIN TO RETREAT TO THE EAST AND THAT MAY GIVE US A
SLIGHTLY BETTER CHANCE FOR PRECIPITATION...BUT THERE IS NO
EVIDENCE OF A DEEP MOISTURE PLUME RETURNING TO THE AREA ANYTIME
SOON. THE RIDGE NEVER MOVES TO FAR TO OUR EAST SO IT WILL DEPEND
ON JUST HOW STRONG THE RIDGE IS AND HOW FAR THE RIDGE AXIS EXTENDS
TO THE WEST WHICH WILL HELP DETERMINE HOW MUCH CONVECTIVE ACTIVITY
WE SEE. IF THE RIDGE AXIS SETS UP TO OUR NORTH AND EAST THAT WILL
ALLOW MOISTURE AND VORT MAXES TO WORK IN FROM THE SOUTHEAST...BUT
IF THE RIDGE SETTLES FURTHER SOUTH THAT WILL ALLOW THE RIDGE TO
KEEP THE VORTS AWAY AND PUSH MOST OF THE MOISTURE INTO ARIZONA.
FOR NOW I HAVE KEPT THE POPS AT ISOLATED FOR THE WEEKEND AND
BEYOND AND WILL HOPE THAT THE RIDGE SETS UP SHOP WELL TO OUR EAST.

LOOKING AT TEMPERATURES..WITH THE RIDGE TAKING CONTROL OF OUR
WEATHER YOU KNOW THAT MEANS ABOVE NORMALS TEMPS. HIGHS ON
WEDNESDAY AND THURSDAY WILL BE RUNNING THREE TO FIVE DEGREES ABOVE
NORMAL. FOR THE WEEKEND I HAVE CONTINUED THE SAME TREND WITH
TEMPERATURES RUNNING THREE TO FIVE DEGREES ABOVE NORMAL. IF WE GET
A LITTLE MORE CLOUDS AND MOISTURE WE MAY NEED TO SHAVE OFF A FEW
DEGREES BUT RIGHT NOW THAT IS NOT LOOKING TO LIKELY.

&&

.AVIATION...VALID 27/00Z-28/00Z.
MAINLY VFR WITH LIGHT WINDS THIS EVENING INTO TUESDAY AFTERNOON.
HOWEVER...SHOWERS AND THUNDERSTORMS WILL BE SCATTERED TO NUMEROUS
WEST OF THE CONTINENTAL DIVIDE THIS EVENING AND TUESDAY AFTERNOON.
AREAS EAST OF THE DIVIDE WILL HAVE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. AREAS OF MVFR AND IFR CEILINGS AND VISIBILITIES ARE
LIKELY NEAR ANY SHOWERS AND THUNDERSTORMS...ALONG WITH GUSTY WINDS
AND POSSIBLY HAIL. EXPECT VSBY <1SM TSRAGS WITH SCT-BKN060-090
SCT-BKN120-150 AND SCT-BKN200-250. WIND VCNTY TSTMS VRB25G45KT.

&&

.FIRE DISCUSSION...
HIGH PRESSURE ALOFT REACHING FROM NEW MEXICO EASTWARD ACROSS THE
SOUTHERN U.S. WILL CONTINUE TO BRING US SUBTROPICAL MOISTURE FOR
THE REST OF THE WEEK. THIS WILL ALLOW DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH AT LEAST FRIDAY.
LOCATIONS WEST OF THE CONTINENTAL DIVIDE WILL HAVE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN...WHILE
AREAS EAST OF THE DIVIDE WILL HAVE ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS. MINIMUM HUMIDITY WILL RANGE FROM THE MID 20S TO
MID 30S THE NEXT FEW DAYS WITH GENERALLY LIGHT WINDS AND VERY LOW
(2 OR 3) HAINES INDICES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  97  75  98  76 /  20  20  20  20  20
SIERRA BLANCA TX        70  95  71  96  71 /  20  20  20  20  20
LAS CRUCES              72  97  73  98  73 /  20  20  20  20  20
ALAMOGORDO              70  96  71  97  71 /  20  20  20  20  20
CLOUDCROFT              50  72  50  72  50 /  20  30  20  40  20
TRUTH OR CONSEQUENCES   70  94  69  95  70 /  20  30  20  20  20
SILVER CITY             60  82  59  85  62 /  30  40  30  30  30
DEMING                  71  95  70  97  71 /  20  20  20  20  20
LORDSBURG               70  95  69  96  71 /  40  30  40  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/PARK
Hazardous weather outlook, Jul 26, 10:07 AM MST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1107 AM MDT TUE JUL 26 2011

NMZ022>025-030>032-TXZ055-056-271715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1107 AM MDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS EAST OF THE RIO GRANDE WITH SCATTERED
STORMS WEST OF THE RIVER. THERE IS A SLIGHT RISK THAT A FEW STORMS
OUT WEST WILL CREATE HEAVY RAINFALL AND EXCESSIVE RUNOFF THAT WILL
LEAD TO SOME MINOR FLASH FLOODING. BIGGEST AREA OF CONCERN WILL BE
AROUND THE SILVER CITY AREA. ISOLATED RAINFALL AMOUNTS WITH THE
STORMS COULD BE IN EXCESS OF TWO INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

OUR CHANCES FOR ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE
FOR THE NEXT SEVEN DAYS. THE CHANCES OF FLOODING RAIN IS
MINIMAL...BUT NOT ZERO.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Jul 26, 2:06 PM MST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
306 PM MDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      POVERTY CREEK           33.47N 107.80W
07/26/2011                   SIERRA             NM   FIRE DEPT/RESCUE

            POVERTY CREEK FIRE DEPARTMENT REPORTED WATER COMING
            ACROSS STATE HIWAY 59

&&

EVENT NUMBER EPZ1100332

TSB
Local storm report, Jul 26, 6:29 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
729 PM MDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HEAVY RAIN       2 NW LEASBURG           32.46N 106.90W
07/26/2011  M1.10 INCH       DONA ANA           NM   TRAINED SPOTTER

            RAINING LIGHTER NOW. CONCERNED ABOUT POSSIBLE PROBLEMS
            IN FLOOD-PRONE AREAS TO HIS EAST WHERE RAIN MAY HAVE
            BEEN HEAVIER.

&&

EVENT NUMBER EPZ1100333

HARDIMAN
Local storm report, Jul 26, 6:45 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
745 PM MDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HEAVY RAIN       1 SSE RADIUM SPRINGS    32.47N 106.91W
07/26/2011  M2.50 INCH       DONA ANA           NM   TRAINED SPOTTER

            MEASURED RAIN FELL IN 40 MINUTES MIXED WITH PEA SIZED
            HAIL. ABOUT 3 INCHES OF STANDING WATER IN THE YARD.
            DRAINAGES HAD 1 FOOT OF RUNNING WATER.

&&

EVENT NUMBER EPZ1100334

LUNDEEN

The radar

The El Paso radar (KEPZ), 30 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
July 26, 7:48 PM MST to 8:05 PM MST
Where
El Paso County, 1.21 mi NNW of (Elp)el Paso Intl Ar
Measured
68 kt (78 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
31.816, -106.388

The El Paso ASOS recorded a peak gust of 78 mph with a wet microburst. In addition, a canopy at the gate entrance onto Fort Bliss collapsed due to the winds.

Flash Flood, El Paso

When
July 26, 8:49 PM MST to 9:45 PM MST
Where
El Paso County, 0.5 mi NNE of El Paso to 0.33 mi NE of El Paso
Cause
Heavy Rain
Reported by
Public
Coordinates
31.787, -106.427

Flooding was reported at the intersection of Trowbridge and Chelsea in Central El Paso.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331573, 331574.